Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Have dark freckles appear thighs, arms and back. Suggested freckles and moles. Should I be concerned?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1631 Questions
In the last six months I have had at least 30-50 new, dark freckles appear all over my thighs, arms and back. I went to a dermatologist who advised they were both freckles and moles, then biopsied several. One was a dysplastic nevi and the others were normal. In the three weeks since my visit, I have had at least 50 more explode on my hands and legs. These look like dark freckles, and normally I wouldn't think much of it. However, to have suddenly erupted with approximately 100 new ones in no more than 3-6 months is alarming. I am in my early 40s.

Should I be concerned? What could cause such a rapid onset? My legs and back have been had very limited exposure to the sun this year.

Posted Sat, 12 Oct 2013 in Skin Hair and Nails
Answered by Dr. Chakravarthy Mazumdar 1 hour later
Brief Answer:
Self checking of the skin

Detailed Answer:

Rapid onset nevi particularly within 6 months has no best literature. Few reasons are known for melanocyte growth like sunlight, drugs etc. New nevi should not be worried about unless they are different from the previous ones. The new nevi has the peak during the third decade of life and fade off in the seventh.

I opine that you should not be worried about and suggest you for self examination of the skin. For the existing nevi check for ABCD i.e. asymmetry, border irregularity, color variation, and diameter (>6 mm) and report them to the doctor.

Summary, nevi are not scary but the features that turn them to be melanotic are. Keep following your dermatologist and they are well trained on how to manage.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor